Alert archive / California / Frost Advisories in 2021

Frost Advisory 31, NWS Eureka, CA

April 25, 2021Lake County, Mendocino County, Trinity County, California

NWS Eureka, CA issued this frost advisory at Apr 25, 2021, 10:34 PM PDT for Lake County, Mendocino County, Trinity County, California. It took effect at Apr 26, 2021, 3:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2021, 10:34 PM PDT (05:34 UTC)
In effect from
Apr 26, 2021, 3:00 AM PDT
Expired
Apr 26, 2021, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 5.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2021-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2021-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS76 KEKA 260534
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1034 PM PDT Sun Apr 25 2021

CAZ107-108-110-111-114-115-261600-
/O.NEW.KEKA.FR.Y.0031.210426T1000Z-210426T1600Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-Southern Lake-
1034 PM PDT Sun Apr 25 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Northern Trinity, Southern Trinity, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior, Northern 
  Lake and Southern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
2 follow-up statements
404 
WWUS76 KEKA 260855
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
155 AM PDT Mon Apr 26 2021

CAZ107-108-110-111-114-115-261700-
/O.NEW.KEKA.FR.Y.0032.210427T0700Z-210427T1500Z/
/O.CON.KEKA.FR.Y.0031.210426T1000Z-210426T1600Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-Southern Lake-
155 AM PDT Mon Apr 26 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
TUESDAY...

* WHAT...Clear skies and a cold airmass will lead to morning low 
  temperatures of 36 degrees or less. Frost formation is likely 
  across low elevation communities and surrounding valleys.
  

* WHERE...Northern Trinity, Southern Trinity, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior, Northern 
  Lake and Southern Lake Counties.

* WHEN...For the first Frost Advisory, until 9 AM PDT this 
  morning. For the second Frost Advisory, from midnight tonight 
  to 8 AM PDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ102>106-109-112-113-261700-
/O.NEW.KEKA.FR.Y.0032.210427T0700Z-210427T1500Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
155 AM PDT Mon Apr 26 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
TUESDAY...

* WHAT...Clear skies and a cold airmass will lead to morning low 
  temperatures of 36 degrees or less. Frost formation is likely 
  across low elevation communities and surrounding valleys.
 
* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Mendocino Coast, Southwestern Mendocino 
  Interior and Southeastern Mendocino Interior Counties.

* WHEN...From midnight tonight to 8 AM PDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
108 
WWUS76 KEKA 261602
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
902 AM PDT Mon Apr 26 2021

CAZ107-108-110-111-114-115-262200-
/O.EXP.KEKA.FR.Y.0031.000000T0000Z-210426T1600Z/
/O.CON.KEKA.FR.Y.0032.210427T0700Z-210427T1500Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-Southern Lake-
902 AM PDT Mon Apr 26 2021

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT TUESDAY...
...FROST ADVISORY FOR THIS MORNING HAS EXPIRED...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Northern Trinity, Southern Trinity, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior, Northern 
  Lake and Southern Lake Counties.

* WHEN...From midnight tonight to 8 AM PDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ102>106-109-112-113-262200-
/O.CON.KEKA.FR.Y.0032.210427T0700Z-210427T1500Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
902 AM PDT Mon Apr 26 2021

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT TUESDAY...

* WHAT...Clear skies and a cold airmass will lead to morning low 
  temperatures of 36 degrees or less. Frost formation is likely 
  across low elevation communities and surrounding valleys.

* WHERE...Del Norte Interior, Northern Humboldt Coast,
  Southwestern Humboldt, Northern Humboldt Interior, Southern
  Humboldt Interior, Mendocino Coast, Southwestern Mendocino
  Interior and Southeastern Mendocino Interior.

* WHEN...From midnight tonight to 8 AM PDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 25, 2:37 PM PDT, 7 hours 57 minutes earlier.

Area forecast discussion, Apr 25, 2:37 PM PDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
237 PM PDT Sun Apr 25 2021

.SYNOPSIS...Shower activity will wind down across most of the
area this evening, but could linger over some locations into
Monday. Drier weather and warmer interior temperatures will return
by Tuesday and last through much of the week.

&&

.DISCUSSION...The core of the upper level trough has moved directly
overhead this afternoon, supporting ongoing widespread shower
activity across NW California. The bulk of the precipitation has now
shifted inland as the trough axis clears the coast, and showers will
continue to wind down in intensity through this evening as the upper
low departs to the east. Reports and observations from around the
area suggest the snow level has settled in somewhere between 3000
and 3500 feet this afternoon, with any significant accumulations
confined to locations above 4000 feet. The Winter Weather Advisory
is therefore unchanged, remaining in effect for northern Trinity
County and Scott Mountain Summit on Hwy 3 through late this evening.
Despite the very cold air mass aloft and corresponding steep mid
level lapse rates, thunderstorm potential has thus far failed to
materialize. Still can't rule out a strike or two through early this
evening north of Cape Mendocino, but overall thunderstorm
probability remains pretty low at this point.

A few showers may linger as late as Monday afternoon over parts of
the area as a weak trailing shortwave brushes the coast, but any
additional precipitation will be negligible from tonight into
Monday. Monday night into Tuesday morning could be quite chilly
across much of the area as skies begin to clear while the last
vestiges of the colder air mass linger over the region. After that,
there remains strong agreement on ridging developing over the West
Coast from Tuesday through Thursday. This should yield a return of
drier and warmer conditions for much of the coming week, with
temperatures climbing back into the 80s by Wednesday at many
interior locations while coastal areas stay seasonably mild in the
upper 50s to low 60s. Model spread increases towards the end of the
week, but the bulk of the ensemble guidance appears to at least be
trending in the direction of a mostly dry forecast continuing
into next weekend. /CB

&&

.AVIATION...The most widespread shower activity has spread inland,
with ceilings along the North Coast scattering out. It appears the
threat of any isolated thunderstorm activity has shifted inland as
well. Isolated showers are still possible at KACV into the evening
hours. After a lull in shower activity, high resolution guidance
suggests the possibility of an isolated shower near KCEC late
tonight. However, by that time, cell motion will be more N-S, mostly
paralleling the coast. There may be some visibility reductions in
radiational fog late tonight, in areas of recent rains, but this
will be dependent on how clear the skies are overnight, and
uncertainty is high.

At KUKI, an isolated shower or thunderstorm is possible for the next
few hours, but it appears most convective precip has shifted just E
of the airfield. /SEC

&&

.MARINE...Winds have become mostly light S-SW this afternoon. Winds
will continue to veer tonight, then become more southerly once again
on Monday as a post-frontal trough moves toward the area. Winds will
once again shift to northerly Monday night behind this trough, and
wind speeds will increase a bit. However, advisory-level winds are
expected to remain mostly S of the area, although the S outer waters
will come close late Tuesday. General northerlies are expected
through much of the upcoming week. Early indications are that speeds
may approach advisory levels once again over the S waters by Friday.

Seas are expected to remain below 8 feet through Thursday.
Otherwise, several mid-period westerly swells and a small, long-
period southerly swell will impact the area during the coming
week. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 11 PM PDT this evening for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 25, 3:44 AM PDT, 18 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
344 AM PDT Sun Apr 25 2021

CAZ101>106-108>115-261045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
344 AM PDT Sun Apr 25 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-261045-
Northern Trinity-
344 AM PDT Sun Apr 25 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 1:55 AM PDTFrost AdvisoryEKADel Norte, Humboldt, Lake, Mendocino, Trinity30 hr
Apr 26, 2:10 PM PDTFreeze WarningEKALake, Mendocino, Trinity18 hr

Nearby

Frost Advisories in California, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.